Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2001, 4:51 PM EDT for Franklin County, Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2001, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 27, 2001, 5:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:55 PM EDT | Thunderstorm Wind | Central Portion, VA | |
| Aug 27, 5:05 PM EDT | Hail 1.75 | Burnt Chimney, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
730 WUUS51 KRNK 272051 SVRRNK VAC067-272130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 451 PM EDT MON AUG 27 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 530 PM EDT. * AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF ROCKY MOUNT...MOVING EAST AT 15 MPH. SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE ROCKY MOUNT... PENHOOK... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:15 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 27, 3:15 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT MON AUG 27 2001 SCT CONVECTIVE COVERAGE THIS AFTERNOON...ESPECIALLY OVR THE SOUTHWEST IN ADVANCE OF S/WV MVG OUT OF TN. LOTS OF CIRRUS OVR THETA-E FRONT BACK ACROSS ERN KY AND WV REDUCING HTG. ALSO ILN SNDG INDICATES MUCH DRIER MID LVL AIR MOVING IN...CAPPING THINGS SOMEWHAT. DONT EXPECT MUCH OF ANYTHING TO LAST INTO EVENING HOURS FOR NORTHWEST. HOWEVER EAST OF BLUE RDG MSAS SHOWS NICE THETA-E RDG AND AS STORMS MOVE EAST OFF OF MTNS THEY MAY LAST FOR A FEW HOURS INTO THE EVEING. LOOKING AT LOW CHC POPS FROM NC MTNS EASTWARD...AND SLGT CHC ELSEWHERE EXCEPT FOR FAR NORTHWEST. MDLS IN AGREEMENT KEEPING ONLY SHALLOW MSTR OVR US TUES WITH SUBSIDENCE AND DRY AIR ALOFT...BUT THERE MIGHT BE JUST ENUF LOW-LVL MSTR IN ADV OF SECONDARY FRONT BY THE EVENING TO JUSTIFY A LOW CHC POP FAR NORTHWEST...UPSLOPE WILL HELP TOO. WILL THROW OUT A SILENT 20 FOR LATE AFTERNOON AS WELL UP THERE. MDLS START TO DIFFER SOMEWHAT BY WED WITH AVN PUSHING DEEPER MSTR AND SFC TROF FARTHER SOUTH THAN ETA...WHICH IS TRYING TO INTRODUCE RETURN FLOW FROM THE WEST. WILL GO CLOSER TO AVN...EXPECTING BEST MSTR LINGERING NEAR THE NC/VA BRDR ALONG THE OLD FRONT. WILL GO SLIGHTLY WARMER WITH HIGHS DUE TO LESS CLOUD COVER ANTICIPATED. IN EXTENDED...NOT SURE HOW MUCH OF A BREAK WE MAY GET ON THURS. DEEPER MSTR NOT RETURNING UNTIL FRIDAY...BUT SOUTHERLY FLOW MAY RETURN AS OLD FRONT WASHES OUT. WILL KEEP THE CRNT CHC POPS IN THERE FOR ALL ZONES FOR NOW. ECMWF/CANADIAN BOTH FASTER WITH FRONT AND UPR LVL SYSTEM OVR THE WKND COMPARED TO MRF...SUGGESTING A POSSIBLE DRY SECOND HALF TO THE HOLIDAY WKND. MRF A LTL SLOWER WITH FRONT...AND LEAVES ENOUGH ENERGY BEHIND OVR THE SRN MISS VALLEY TO HELP LIFT THE FRONT BACK AGAIN THROUGH MONDAY...AND FLAT SFC HIGH JUST TO THE NORTH INCREASES EASTERLY FLOW SIGNIFICANTLY...SUGGESTING A REALLY WET WEEKEND. WILL PLAY IT CAUTIOUS GIVEN THE HOLIDAY WKND AND LEAVE A CHANCE IN THROUGH MONDAY...KNOWING THIS COULD REALLY GO EITHER WAY. FCSTID = 2 ROA 66 87 65 84 / 20 10 10 10 LYH 64 88 63 84 / 20 10 10 10 DAN 68 90 67 87 / 30 10 10 30 BLF 61 81 59 79 / 10 20 30 20 LWB 58 81 56 79 / 10 20 30 20 BCB 61 84 61 81 / 20 10 20 20 TNB 62 81 60 77 / 30 10 10 30 .RNK... NC...NONE. VA...NONE. WV...NONE. SK
In the hours before
Special weather statement, Aug 27, 3:15 PM EDT, 1 hour 36 minutes before
VAZ007-009-010-012>017-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT MON AUG 27 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE MOUNTAINS... THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE MOUNTAIN EMPIRE AND NEW RIVER VALLEY THROUGH THE LATE AFTERNOON. SOME OF THE STORMS WILL PRODUCE UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS CAN BE EXPECTED WITH THE STRONGER STORMS. NOGUEIRA
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.